Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 77, NWS Columbia, SC

May 20, 2005Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 20, 2005, 2:01 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 2:01 PM EDT (18:01 UTC)
Expired
May 20, 2005, 2:30 PM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:40 AM EDTSevere Thunderstorm WatchSPC7 hr
May 20, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 201803
SVRCAE
SCC037-065-201830-
/O.NEW.KCAE.SV.W.0077.050520T1801Z-050520T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 230 PM EDT

* AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MARTINEZ AND IS 
  MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.

LAT...LON 3407 8248 3406 8232 3397 8229 3401 8224
      3397 8220 3397 8204 3397 8204 3394 8214
      3393 8216 3379 8213 3382 8186 3365 8188
      3363 8210 3360 8214 3376 8226 3396 8258
      3402 8259

$$

MWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:32 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 20, 9:32 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
932 AM EDT FRI MAY 20 2005

.SHORT TERM (REST OF TODAY)...

SEVERE THUNDERSTORMS WATCH 298 HAS EXPIRED ON SCHEDULE.
HOWEVER...SPC WILL ISSUE NEW WATCH FOR GEORGIA SOON.
GRIDS/PRODUCTS UPDATED. EXPECT CONVECTION TO DIMINISH ACROSS AREA
THEN RE-DEVELOP AGAIN LATE IN THE AFTERNOON. AIRMASS BECOMING
MODERATELY UNSTABLE IN CENTRAL GEORGIA AND ALABAMA...MAY SEE SOME
BREAKS IN THE CLOUDS EARLY THIS AFTERNOON...RESULTING IN
DESTABILIZATION AGAIN. CURRENT RADAR SHOWING STRONG LINE OF
CONVECTION MOVING INTO NORTHWEST GEORGIA...EXPECT THESE STORMS TO
MOVE INTO CENTRAL SOUTH CAROLINA LATE AFTERNOON AND EARLY EVENING.
ASSOCIATED SHORT WAVE SEEN ON WATER VAPOR LOOKS STRONG...EXPECT
STRONG UPWARD VERTICAL MOTION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 415 AM EDT FRI MAY 20 2005)

SHORT TERM (TODAY THROUGH SUNDAY)...
STRONG SHORT WAVE MOVES THROUGH THE AREA TODAY. MCS MOVING EAST
AHEAD OF SHORT WAVE THROUGH GSP CWA AND TOWARD RAH CWA SHOULD STAY
MAINLY NORTH OF THE CAE CWA BUT SOUTHERN PART MAY SPREAD SEVERE
WEATHER INTO THE EXTREME NORTH PART. WW 298 STILL IN AFFECT THAT
PART OF THE CWA UNTIL 13Z. SO FAR STORMS HAVE WEAKENED AS THEY
HAVE MOVE OVER THE AREA WITH AIRMASS FAIRLY STABLE BUT NAM GIVES
LIS -4/-6 REST OF NIGHT THROUGH EARLY FRIDAY MORNING. SURFACE LOW
MOVES EAST ACROSS THE APPALACHIAN MOUNTAINS DURING THE DAY AND
DRAGS A COLD FRONT ACROSS NORTH CAROLINA. WILL GO CATEGORICAL FOR
SHOWERS AND THUNDERSTORMS TODAY. FRONT BECOMES A BACK DOOR FRONT
AND DROPS TO THE SOUTH THIS AFTERNOON. HIGH PRESSURE BUILDS
SOUTHWARD OVER AREA TONIGHT AND PUSHES BACK DOOR FRONT FARTHER TO
THE SOUTH. WILL KEEP THE LIKELY POPS TONIGHT. HIGH IS STRONG
ENOUGH TO CONTINUE PUSHING FRONT TO THE SOUTH SATURDAY BUT WILL
KEEP 30 PERCENT CHANCE OF SHOWERS IN THE THE MORNING. SHOWERS ARE
FINALLY OUT OF HERE BY SATURDAY AFTERNOON AND SATURDAY NIGHT LOOKS
COOL AND DRY. HIGHS SATURDAY ONLY IN THE LOWER TO MID 70S BUT
SUNDAY IS WARMER WITH SUNSHINE AND HIGHS BACK INTO THE LOWER 80S.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NO REAL CHANGES. NORTHEAST CUTOFF LOW SHOULD KEEP TEMPERATURES A
COUPLE OF DEGREES BELOW NORMAL AS FLOW IS FROM THE NORTHWEST.
MONDAY COLD FRONT SHOULD BRING AT LEAST A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS.

AVIATION...
A COLD FRONT WILL DROP SOUTHWARD INTO THE AREA BY TONIGHT. PERIODS
OF SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. SURFACE
WIND GUSTS OF 60 MPH POSSIBLE WITH THE STRONGER STORMS. CONVECTIVE
ACTIVITY WILL SLOWLY DIMINISH LATE TONIGHT.

FIRE WEATHER...MIXING HGT 1600 FEET. TRANSPORT WINDS SW 14 MPH.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 20, 4:21 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
421 AM EDT FRI MAY 20 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
210830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
421 AM EDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY AND
TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE. A FEW OF THE
STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL. PERIODS OF CONVECTIVE ACTIVITY ARE EXPECTED TODAY
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, May 20, 8:36 AM EDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
836 AM EDT FRI MAY 20 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201436-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
836 AM EDT FRI MAY 20 2005

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE CENTRAL
MIDLANDS AND AUGUSTA AREA DURING THE NEXT COUPLE OF HOURS. THIS LINE
OF STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 30
MPH...FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. PEA SIZE HAIL IS
ALSO POSSIBLE IN THE STRONGER STORMS.

LOCALLY HEAVY RAIN...1 TO 2 INCHES IS EXPECTED IN THE AUGUSTA METRO
AREA THROUGH 930 AM. THIS MAY PRODUCE SOME STREET FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS. THUNDERSTORMS MOVING INTO LEXINGTON
COUNTY NORTH TO IRMO MAY PRODUCE STRONG GUSTY WINDS TO 30 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

AWP
Special weather statement, May 20, 10:36 AM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1036 AM EDT FRI MAY 20 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201736-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
1036 AM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH FOR THE AUGUSTA AREA IN EFFECT UNTIL
500 PM...

...CLUSTER OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN MOVING
ACROSS CENTRAL MIDLANDS MOVING EAST...

THUNDERSTORMS OVER THE COLUMBIA AREA WILL MOVE EAST TOWARD SUMTER
AND CLARENDON COUNTIES THROUGH NOON. EXPECT LOCALLY HEAVY RAIN AND
FREQUENT LIGHTNING.

THUNDERSTORMS DEVELOPING IN NORTHWEST GEORGIA WILL MOVE SOUTHEAST
AND APPROACH THE CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON. THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES FROM THE
NATIONAL WEATHER SERVICE.

AWP
Special weather statement, May 20, 12:39 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1239 PM EDT FRI MAY 20 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201830-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
1239 PM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT FOR THE AUGUSTA AREA
UNTIL 500 PM...
...STRONG LINE OF THUNDERSTORMS IN CENTRAL GEORGIA APPROACHING THE
CENTRAL SAVANNAH RIVER AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS IN NORTH CENTRAL GEORGIA MOVING EAST-SOUTHEAST TOWARD
THE AUGUSTA AREA...AND PIEDMONT OF SOUTH CAROLINA. THE AIRMASS IS
BECOMING MODERATELY UNSTABLE IN THE CENTRAL SAVANNAH RIVER AREA AND
SOUTH MIDLANDS.

THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AUGUSTA
METRO AREA BETWEEN 100 PM AND 200 PM. STRONG GUSTY WINDS...POSSIBLY
DAMAGING IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAIN ARE POSSIBLE.

OTHER NUMEROUS STORMS IN THE CENTRAL MIDLANDS WILL MOVE EAST TOWARD
THE PEE DEE AND COAST DURING THE NEXT COUPLE OF HOURS. THESE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING...MAINLY
EAST OF COLUMBIA.  HOWEVER...THE THREAT OF SEVERE WEATHER MAY
DEVELOP IN THE MIDLANDS...AS FAR NORTH AS COLUMBIA AND SUMTER LATE
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATER STATEMENTS AND
POSSIBLE WARNINGS.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:10 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield35 min
May 20, 2:23 PM EDTSevere Thunderstorm WarningCAEAiken37 min
May 20, 2:27 PM EDTSevere Thunderstorm WarningCAEAiken33 min
May 20, 2:31 PM EDTSevere Thunderstorm WarningCAEBamberg44 min
May 20, 2:44 PM EDTSevere Thunderstorm WarningCAELexington46 min
May 20, 2:59 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell46 min
May 20, 3:03 PM EDTSevere Thunderstorm WarningCAEAiken42 min
May 20, 3:15 PM EDTSevere Thunderstorm WarningCAEBarnwell, Orangeburg45 min
May 20, 3:19 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland41 min
May 20, 3:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter47 min
May 20, 4:00 PM EDTSevere Thunderstorm WarningCAESumter45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.